Thunderstorm Wind, Garrett
- When
- May 1, 4:14 PM EST
- Where
- Garrett County, 0.87 mi SE of Oakland
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.410, -79.410
A trained spotter reported a 60mph wind gust in Oakland.
A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
A large low pressure system tracked across the Great Lakes during the late afternoon and early evening, dragging a cold front across the region. Ahead of the front, shortwaves embedded in strong southerly flow supported showers and thunderstorms, some of which became severe during the afternoon. Convection organized into a squall line that produced wind damage. While instability was not excessive, high levels of wind shear and low level helicity produced several rotating storms in the main line. These storms produced 6 confirmed tornadoes including 2 EF-0s across Butler county, and 3 EF-0s and 1 EF-1 in Clarion county in Pennsylvania. Most damage was done to trees or structures from falling/snapped trees.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 1, 3:38 PM EST, 36 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 438 PM EDT Mon May 1 2017 .SYNOPSIS... Cooler air will spill in tonight behind the strong cold front. Rain chances will linger through most of the week. && .NEAR TERM /UNTIL 6 AM TUESDAY MORNING/... An update was issued to lose the tornado watch for the immediate Upper Ohio area. Showers will dominate hereafter, although a convective segement will affect the ridge areas late this aftn. Temperatures will cool rapidly behind the front tonight, with a lull in precipitation. Some scattered showers will redevelop later with an approaching upper trough. Low temperatures will be seasonable. && .SHORT TERM /6 AM TUESDAY MORNING THROUGH THURSDAY/... Troughing pattern remains in place through Wednesday, with shower chances mainly north of Pittsburgh. A brief dry period Wednesday afternoon/evening will end by Thursday as a stacked system moves into the Ohio Valley, providing high rain chances. Categorical PoPs are still appropriate. Temperatures will be below normal through the period. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... Upper troughing will persist through this period, with more showery precipitation expected for Friday and the weekend. Drier conditions may arrive for Monday. Temperatures will remain below normal overall. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... Mid clouds and gusty winds will continue behind the front into tonight, and ceilings will eventually drop to MVFR before sunrise on Tuesday. .Outlook... Restrictions are likely with Thu/Fri low pressure. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...None. OH...None. PA...None. WV...None. && 15
Hazardous Weather Outlook National Weather Service Pittsburgh PA 347 PM EDT Mon May 1 2017 MDZ001-PAZ009-015-016-022-023-073>076-WVZ510>514-022000- Garrett-Forest-Clarion-Jefferson-Armstrong-Indiana-Westmoreland- Westmoreland Ridges-Fayette-Fayette Ridges- Ridges of Eastern Monongalia and Northwestern Preston-Preston- Eastern Preston-Western Tucker-Eastern Tucker- 347 PM EDT Mon May 1 2017 ...TORNADO WATCH 184 IN EFFECT UNTIL 7 PM EDT THIS EVENING... This Hazardous Weather Outlook is for western Maryland, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania and northern West Virginia. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. OHZ039>041-048>050-057>059-068-069-PAZ007-008-013-014-020-021-029- 031-WVZ001>004-012-021-509-022000- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson-Muskingum- Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Lawrence-Butler-Beaver- Allegheny-Washington-Greene-Hancock-Brooke-Ohio-Marshall-Wetzel- Marion-Monongalia- 347 PM EDT Mon May 1 2017 This Hazardous Weather Outlook is for east central Ohio, northwest Pennsylvania, southwest Pennsylvania, west central Pennsylvania, western Pennsylvania, northern West Virginia and northern panhandle of West Virginia. .DAY ONE...This Afternoon and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
419 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0316 PM TSTM WND DMG 5 ENE FREEPORT 40.70N 79.60W
05/01/2017 ARMSTRONG PA 911 CALL CENTER
TREES DOWN
&&
EVENT NUMBER PBZ1701420
98PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE PITTSBURGH PA
420 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0116 PM NON-TSTM WND GST 3 S WESTOVER 39.58N 79.98W
05/01/2017 M48 MPH MONONGALIA WV WVDOT
0117 PM NON-TSTM WND GST MORGANTOWN MUNICIPAL AI 39.64N 79.92W
05/01/2017 M45 MPH MONONGALIA WV ASOS
0120 PM TSTM WND DMG DOVER 40.53N 81.48W
05/01/2017 TUSCARAWAS OH PUBLIC
MANY TREES DOWN ON BOULEVARD ST. RT. 800 IN DOVER.
0131 PM NON-TSTM WND GST 3 S WESTOVER 39.58N 79.98W
05/01/2017 M49 MPH MONONGALIA WV WVDOT
0131 PM NON-TSTM WND GST 4 W THOMAS 39.15N 79.57W
05/01/2017 M41 MPH TUCKER WV WVDOT
0132 PM NON-TSTM WND GST MCMURRAY 40.28N 80.08W
05/01/2017 M44 MPH WASHINGTON PA MESONET
0136 PM NON-TSTM WND GST WHEELING AIRPORT 40.18N 80.65W
05/01/2017 M44 MPH OHIO WV ASOS
0137 PM NON-TSTM WND GST ALLEGHENY COUNTY AIRPOR 40.35N 79.93W
05/01/2017 M40 MPH ALLEGHENY PA ASOS
0137 PM NON-TSTM WND GST MCMURRAY 40.28N 80.08W
05/01/2017 M44 MPH WASHINGTON PA MESONET
0139 PM TSTM WND DMG SMITHFIELD 40.27N 80.78W
05/01/2017 JEFFERSON OH PUBLIC
TREES DOWN
0140 PM TSTM WND DMG SALEM 40.90N 80.85W
05/01/2017 COLUMBIANA OH PUBLIC
TREES DOWN
0155 PM TSTM WND DMG NEW GARDEN 40.80N 80.93W
05/01/2017 COLUMBIANA OH 911 CALL CENTER
MULTIPLE LARGE TREES DOWN IN NEW GARDEN
0200 PM TSTM WND DMG MOUNDSVILLE 39.92N 80.74W
05/01/2017 MARSHALL WV PUBLIC
TREES DOWN
0200 PM NON-TSTM WND GST 2 WNW COLUMBIANA 40.90N 80.72W
05/01/2017 M48 MPH COLUMBIANA OH OHDOT
0201 PM NON-TSTM WND GST 3 S WESTOVER 39.58N 79.98W
05/01/2017 M51 MPH MONONGALIA WV WVDOT
0201 PM NON-TSTM WND GST 4 W THOMAS 39.15N 79.57W
05/01/2017 M46 MPH TUCKER WV WVDOT
0205 PM TSTM WND DMG 1 W HERMITAGE 41.23N 80.46W
05/01/2017 MERCER PA TRAINED SPOTTER
LARGE TREE DOWN ON A APARTMENT BUILDING
0213 PM TSTM WND DMG FLORENCE 40.44N 80.44W
05/01/2017 WASHINGTON PA 911 CALL CENTER
MANY LARGE TREES DOWN
0225 PM TSTM WND DMG 1 SSW BUDAVILLE 40.14N 80.47W
05/01/2017 WASHINGTON PA AMATEUR RADIO
MULTIPLE TREES DOWN
0225 PM NON-TSTM WND GST 2 NNW FERNWAY 40.74N 80.14W
05/01/2017 M42 MPH BUTLER PA MESONET
0226 PM NON-TSTM WND GST AMBRIDGE 40.60N 80.23W
05/01/2017 M43 MPH BEAVER PA MESONET
0231 PM NON-TSTM WND GST PITTSBURGH INTERNATIONA 40.49N 80.23W
05/01/2017 M54 MPH ALLEGHENY PA ASOS
0234 PM NON-TSTM WND GST 6 NE CLYMER 40.73N 78.92W
05/01/2017 M42 MPH INDIANA PA MESONET
0235 PM NON-TSTM WND GST INDIANA AIRPORT 40.63N 79.10W
05/01/2017 M40 MPH INDIANA PA AWOS
0235 PM NON-TSTM WND GST WASHINGTON COUNTY AIRPO 40.14N 80.29W
05/01/2017 M47 MPH WASHINGTON PA AWOS
0236 PM TSTM WND GST 3 N GROVE CITY 41.20N 80.09W
05/01/2017 M62 MPH MERCER PA TRAINED SPOTTER
MEASURED ON DAVIS ANEMOMETER
0240 PM TSTM WND DMG 2 SE BUTLER 40.84N 79.87W
05/01/2017 BUTLER PA TRAINED SPOTTER
LARGE BRANCHES GREATER THAN 2 INCHES DOWN
0247 PM TSTM WND DMG 1 S CASTLE SHANNON 40.35N 80.02W
05/01/2017 ALLEGHENY PA TRAINED SPOTTER
LARGE LIMB REPORTED DOWN ALONG ROBERTS DRIVE
0248 PM TSTM WND DMG JEFFERSON 40.29N 79.93W
05/01/2017 ALLEGHENY PA COUNTY OFFICIAL
TREE DOWN ON HOUSE...PAYNE HILL ROAD.
0250 PM TSTM WND DMG WHITEHALL 40.36N 79.99W
05/01/2017 ALLEGHENY PA COUNTY OFFICIAL
STILLEY ROAD CLOSED DUE TO POWER LINES...BETWEEN RT 51
AND PROSPECT ROAD.
0250 PM TSTM WND DMG BETHEL PARK 40.32N 80.04W
05/01/2017 ALLEGHENY PA SOCIAL MEDIA
TREE LIMBS DOWN
0255 PM TSTM WND DMG BALDWIN 40.36N 79.97W
05/01/2017 ALLEGHENY PA TRAINED SPOTTER
POWER LINES DOWN
0255 PM NON-TSTM WND GST BUTLER 40.78N 79.95W
05/01/2017 M41 MPH BUTLER PA AWOS
0256 PM NON-TSTM WND GST ALLEGHENY COUNTY AIRPOR 40.35N 79.93W
05/01/2017 M56 MPH ALLEGHENY PA ASOS
0257 PM NON-TSTM WND GST 6 NE CLYMER 40.73N 78.92W
05/01/2017 M44 MPH INDIANA PA MESONET
0300 PM NON-TSTM WND DMG GREENSBURG 40.31N 79.54W
05/01/2017 WESTMORELAND PA COUNTY OFFICIAL
TREES DOWN IN MT PLEASANT TWP... ROSTRAVERTWP. WIIRES
DOWN SEWICKLEY AND MT PLEASANT TWP.
0316 PM TSTM WND DMG WORTHINGTON 40.84N 79.63W
05/01/2017 ARMSTRONG PA 911 CALL CENTER
SEVERAL TREES DOWN
0316 PM TSTM WND DMG 5 ENE FREEPORT 40.70N 79.60W
05/01/2017 ARMSTRONG PA 911 CALL CENTER
TREES DOWN
0320 PM NON-TSTM WND GST GARRETT AIRPORT 39.58N 79.34W
05/01/2017 M40 MPH GARRETT MD AWOS
0332 PM NON-TSTM WND GST 6 NE CLYMER 40.73N 78.92W
05/01/2017 M47 MPH INDIANA PA MESONET
0342 PM HAIL MARIENVILLE 41.45N 79.08W
05/01/2017 M1.50 INCH FOREST PA TRAINED SPOTTER
0343 PM TSTM WND GST 1 W LAWSON HEIGHTS 40.29N 79.41W
05/01/2017 M66 MPH WESTMORELAND PA AWOS
MEASRED AT LBE AIRPORT
0346 PM NON-TSTM WND GST 4 W THOMAS 39.15N 79.57W
05/01/2017 M48 MPH TUCKER WV WVDOT
0350 PM NON-TSTM WND GST LATROBE AIRPORT 40.29N 79.41W
05/01/2017 M53 MPH WESTMORELAND PA AWOS
0400 PM NON-TSTM WND DMG KINGWOOD 39.47N 79.68W
05/01/2017 PRESTON WV COUNTY OFFICIAL
VARIOUS REPORTS OF DOWNED TREES AROUND COUNTY FROM NON
THUNDERSTORM GUSTS.
0400 PM TSTM WND DMG PUNXSUTAWNEY 40.94N 78.98W
05/01/2017 JEFFERSON PA COUNTY OFFICIAL
MULTIPLE TREES DOWN IN BROOKVILLE... PUNXSUTAWNEY...
YOUNG TWP... BARNETT.
0404 PM TSTM WND GST 10 E BROOKVILLE 41.18N 78.90W
05/01/2017 M61 MPH JEFFERSON PA ASOS
RECORDED AT DUJ AIRPORT
0404 PM NON-TSTM WND GST DUBOIS AIRPORT 41.18N 78.90W
05/01/2017 M61 MPH JEFFERSON PA ASOS
&&
EVENT NUMBER PBZ1701380 PBZ1701381 PBZ1701364 PBZ1701382 PBZ1701383
PBZ1701384 PBZ1701385 PBZ1701386 PBZ1701387 PBZ1701365 PBZ1701367
PBZ1701366 PBZ1701370 PBZ1701388 PBZ1701389 PBZ1701390 PBZ1701409
PBZ1701368 PBZ1701371 PBZ1701391 PBZ1701392 PBZ1701393 PBZ1701394
PBZ1701395 PBZ1701396 PBZ1701369 PBZ1701418 PBZ1701375 PBZ1701397
PBZ1701398 PBZ1701404 PBZ1701400 PBZ1701401 PBZ1701402 PBZ1701403
PBZ1701373 PBZ1701419 PBZ1701420 PBZ1701405 PBZ1701406 PBZ1701399
PBZ1701411 PBZ1701421 PBZ1701422 PBZ1701408 PBZ1701410 PBZ1701407
PBZ1701423
XXPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
428 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0417 PM TSTM WND GST 7 ESE MARION CENTER 40.73N 78.92W
05/01/2017 M60 MPH INDIANA PA MESONET
&&
EVENT NUMBER PBZ1701424
07PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
442 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM TSTM WND DMG KNOX 41.23N 79.54W
05/01/2017 CLARION PA 911 CALL CENTER
TREES DOWN
0319 PM TSTM WND DMG FRYBURG 41.35N 79.45W
05/01/2017 CLARION PA 911 CALL CENTER
SEVERAL TREES DOWN
0319 PM TSTM WND DMG SHIPPENVILLE 41.25N 79.46W
05/01/2017 CLARION PA 911 CALL CENTER
SEVERAL TREES DOWN
0325 PM TSTM WND DMG STRATTANVILLE 41.20N 79.33W
05/01/2017 CLARION PA 911 CALL CENTER
SEVERAL TREES DOWN
0342 PM TSTM WND DMG PIGEON 41.53N 79.05W
05/01/2017 FOREST PA 911 CALL CENTER
NUMEROUS TREES DOWN
&&
EVENT NUMBER PBZ1701425
EVENT NUMBER PBZ1701426
EVENT NUMBER PBZ1701427
EVENT NUMBER PBZ1701428
EVENT NUMBER PBZ1701429
98Special Weather Statement
National Weather Service Pittsburgh PA
443 PM EDT MON MAY 1 2017
MDZ001-PAZ076-WVZ021-509>514-012200-
Garrett-Fayette Ridges-Eastern Preston-Ridges of Eastern Monongalia
and Northwestern Preston-Eastern Tucker-Marion-Monongalia-Western
Tucker-Preston-
443 PM EDT MON MAY 1 2017
...A LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING GUSTY WIND
WILL AFFECT GARRETT...SOUTHEASTERN FAYETTE...EASTERN MONONGALIA...
TUCKER...PRESTON AND EAST CENTRAL MARION COUNTIES...
At 442 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Westover to 6 miles east of Philippi
to near Belington to 9 miles west of Mill Creek. Movement was
northeast at 70 mph.
Wind gusts up to 55 mph are possible with these storms.
Locations impacted include...
Morgantown... Westover...
Kingwood... Mountain Lake Park...
Oakland... Star City...
Parsons... Terra Alta...
Davis... Thomas...
Rowlesburg... Bittinger...
This includes the following highways...
Interstate 68 in Maryland between mile markers 1 and 30.
Interstate 68 in West Virginia between mile markers 1 and 32.
Interstate 79 in West Virginia between mile markers 144 and 154.
LAT...LON 3904 7978 3913 7984 3924 7981 3930 7989
3943 7989 3945 7994 3942 8001 3965 8003
3983 7938 3979 7935 3978 7939 3972 7939
3972 7893 3943 7911 3921 7949 3918 7947
3919 7929 3909 7935 3907 7930 3897 7934
TIME...MOT...LOC 2042Z 241DEG 60KT 3959 8001 3915 7992 3895 7998 3875
8015
24PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
504 PM EDT MON MAY 01 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND DMG FAIRMONT 39.94N 79.44W
05/01/2017 FAYETTE PA TRAINED SPOTTER
LARGE TREE AND LARGE LIMBS GREATER THAN 2 INCHES DOWN.
&&
EVENT NUMBER PBZ1701430
15The Pittsburgh radar (KPBZ), 142 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
1 thunderstorm wind. Local standard time, as filed.
A trained spotter reported a 60mph wind gust in Oakland.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maryland in 2017Every state in 2017This day in weather historyWarnings in Maryland, May 2017
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 696427.